Kentucky, 2017

Flash Flood and Damaging Winds in Kentucky, March 1, 2017

March 1, 2017 · NWS RLX · 7 events in 3 counties and zones

A strong cold front moved across the Ohio River Valley during the afternoon of March 1. Strong storms had developed near this cold front well to the west the day before, and raced through the middle Ohio River Valley early on the 1st as a severe squall line producing widespread damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$156,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A strong cold front moved across the Ohio River Valley during the afternoon of March 1. Strong storms had developed near this cold front well to the west the day before, and raced through the middle Ohio River Valley early on the 1st as a severe squall line producing widespread damaging wind gusts. Heavy rainfall from training storms also produced flash flooding in Greenup County, where up to two inches of rain fell in a couple hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 1, 5:25 AM EST, 1 hour earlier.

Area forecast discussion, Mar 1, 5:25 AM EST, 1 hour before
Area Forecast Discussion
National Weather Service Charleston WV
525 AM EST Wed Mar 1 2017

.SYNOPSIS...
Strong cold front crosses today. Reinforcing clipper system
Thursday night into Friday. High pressure this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 455 AM Wednesday...

Very busy weather today compliments of a strong upper trough
and cold front slamming into very moist and unstable air over
our region. Ongoing band of strong to possibly severe
thunderstorms over southeast OH at 09Z, mostly just west of the
Ohio River, is only slowly edging eastward. Another band of
strong to possibly severe thunderstorms lie along a strong cold
front dropping southeast into central Ohio. Looks like this cold
front and line of storms will merge with the first band later
this morning around the Ohio River, and then drive across the
area for remainder of the day, reaching the mountains late this
afternoon. What this means for us is a risk of flash flooding
and severe thunderstorms. We continue a flash flood watch for
the entire area today, while SPC has a slight risk of severe
thunderstorms in the west and marginal risk in the east.
Damaging winds and large hail will be the main threat in the
west, and mainly strong to damaging winds are possible in the
east. Even though an ongoing strong southerly low level jet will
relax somewhat as the day progresses, the dynamics and
instability ahead of the system will maintain a severe and flood
threat. The good news is, the precip along with the
severe/water threat, will diminish behind the front, so that
most of the precip will be east of the I79 corridor by late this
afternoon.

By tonight, with the front and any severe threat exiting the
mountains, we turn our attention back to winter. Cold air moves
in tonight, with lingering northern mountain rain showers
changing to snow showers later tonight. Any accumulation tonight
will be very light and confined the higher elevations. West winds
will be quite gusty with the cold advection, and after today,
will feel even colder.

Temperatures will be well into the 60s to around 70 today ahead
of the showers and storms, with temperatures beginning to fall
this afternoon behind the front. Lows tonight will be well down
in the 30s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 220 AM Wednesday...

Post frontal environment brings sharply colder air into the
area and lingering snow showers over the northeast mountains. A
reinforcing clipper system will anchor more cold air, for a
short time anyways, and light snow across the northern half of
the CWA and emphasized over the northeast mountains again. There
are some challenges here in terms of timing of precipitation
type changes. Ahead of the secondary cold front, there will be
brief warm air advection, and need to keep the type as rain on
the front end heading into Thursday night. The cold front passes
and snow will follow as 850mb temps drop towards -10C and 925mb
temps drop back below zero. It is these 925mb temps that really
cement the rain on the front end in the warm air advection.
Heading into Friday, try very hard to avoid a snow to rain
scheme in a post frontal environment as model temperatures and
precipitation type like to present, and it rarely happens. But
given the time of year in late winter, this may be a legitimate
solution, and the low end POPs down towards the Kanawha Valley
will likely be rain with temps around 40 or so. Cannot justify
the rain/snow adjustment up that far. In the end, there does not
look to be too much of a change in overall amounts, and it is a
low end snow event.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 220 AM Wednesday...

High pressure dominates the weekend, and holds on through early
next week while slowly pushing east. Temperatures begin
moderating again in the long term with warm air advection back
in force on Sunday and highs back in the 60s lowlands/50s
mountains. Next frontal system is slated for the Tuesday time
frame, but the forecast is dry through that time.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
06Z Wednesday thru 06Z Thursday...
As of 130 AM Wednesday...

A strong cold front will move southeastward across the area
today, preceded by showers and thunderstorms, and gusty south
winds. Some of the storms may contain damaging winds and large
hail. By around 01Z the front will be exiting the mountains,
ending the precip, except for some high elevation rain to snow showers
in the northern mountains. South winds today will be 15 to 20
KTS with gust 30 to 35 KTS.

Look for MVFR ceilings slowly eroding from south to north early
this morning, and should be mostly vfr ceilings around 4000 feet
outside of the widespread convection. Behind the front tonight,
some MVFR ceilings around 25000 feet will work back into the
northern and eastern portions of the WV, with some IFR in the
higher elevations of the northern mountains. West winds will
remain quite gusty, slowly diminishing overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Lbw to Medium.

ALTERNATE SCENARIOS: Timing and location of erosion of early
morning stratus deck may very. Timing and strength of
showers/thunderstorms could also vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               WED 03/01/17
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  M    H    H    H    H    H    M    M    M    M    L    L
HTS CONSISTENCY  M    M    M    H    M    M    M    L    M    M    L    L
BKW CONSISTENCY  M    M    M    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  M    M    M    M    H    H    H    H    M    M    L    L
PKB CONSISTENCY  H    H    H    H    H    H    L    H    M    M    L    L
CKB CONSISTENCY  H    H    M    M    H    H    H    H    M    H    L    L

AFTER 12Z THURSDAY...
No widespread IFR conditions are expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through this evening for WVZ005>011-013>020-
     027>032-039-040-519>522-525-526.
OH...Flash Flood Watch through this evening for OHZ066-067-075-076-
     083>087.
KY...Flash Flood Watch through this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Mar 1, 5:41 AM EST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
541 AM EST Wed Mar 1 2017

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519>522-525-526-021045-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
Southeast Randolph-
541 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southeast West Virginia, southern
West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch today.

There is also an enhanced risk of severe thunderstorms today. The
main threats will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ024>026-033-034-515>518-523-524-021045-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Pocahontas-Southeast Pocahontas-
541 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
threats will be damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 1, 3:32 AM EST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
332 AM EST WED MAR 1 2017

OHZ066-067-075-076-084-WVZ009-010915-
Washington-Athens-Morgan-Perry-Vinton-Wood-
332 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PERRY...WESTERN
WASHINGTON...MORGAN...ATHENS...VINTON AND NORTHWESTERN WOOD
COUNTIES...

At 332 AM EST, a strong thunderstorm was located near Mcarthur,
moving east at 55 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Athens, Belpre, Nelsonville, Glouster, McConnelsville, Mcarthur,
Beverly, Albany, Shawnee, Coolville, Chesterhill, Lake Hope State
Park, Washington, Lubeck, Chauncey, New Straitsville, Malta, Corning,
Buchtel and Stockport.

This includes Route 50 in West Virginia between mile markers 1 and 4.

LAT...LON 3975 8168 3923 8158 3920 8265 3921 8276
      3937 8274 3937 8252 3940 8251 3939 8229
      3947 8228 3947 8217 3955 8216 3956 8216
      3956 8226 3959 8226 3960 8237 3964 8238
      3964 8237 3977 8193
TIME...MOT...LOC 0832Z 259DEG 60KT 3927 8259

26
Special weather statement, Mar 1, 3:36 AM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Charleston WV
336 AM EST WED MAR 1 2017

OHZ066-067-076-010915-
Washington-Morgan-Perry-
336 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT PERRY...NORTHWESTERN WASHINGTON
AND MORGAN COUNTIES...

At 336 AM EST, a strong thunderstorm was located over Somerset,
moving east at 60 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Lexington, McConnelsville, Somerset, Beverly, Perry State Forest,
Crooksville, Junction City, Malta, Corning, Lowell, Stockport,
Bristol, Glenford, Rendville, Hackney, Eagleport and Devola.

LAT...LON 3991 8217 3982 8217 3982 8208 3977 8207
      3975 8164 3967 8164 3966 8159 3959 8159
      3958 8149 3948 8149 3966 8237 3974 8236
      3975 8239 3992 8233
TIME...MOT...LOC 0836Z 277DEG 51KT 3980 8228

26
Special weather statement, Mar 1, 4:23 AM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
423 AM EST WED MAR 1 2017

WVZ010-011-019-020-031-032-011000-
Doddridge-Harrison-Ritchie-Taylor-Pleasants-Tyler-
423 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PLEASANTS...NORTHEASTERN RITCHIE...DODDRIDGE...TAYLOR...TYLER AND
HARRISON COUNTIES...

At 423 AM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles northwest of Sistersville to near
Pennsboro. Movement was east at 90 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Clarksburg, Grafton, Harrisville, Middlebourne, Bridgeport, Paden
City, Shinnston, Stonewood, Nutter Fort, Salem, Sistersville,
Pennsboro, Lumberport, West Union, Anmoore, Enterprise, West Milford,
Ellenboro, Flemington and Pullman.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 79 between mile markers 114 and 128.
 Route 50 in West Virginia between mile markers 37 and 82.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Charleston West Virginia.

LAT...LON 3958 8089 3960 8085 3947 8071 3947 8064
      3943 8058 3943 8053 3947 8048 3943 8028
      3939 8020 3941 8011 3939 8009 3945 7993
      3943 7989 3930 7989 3925 8002 3924 8017
      3921 8020 3912 8104 3948 8111 3961 8094
TIME...MOT...LOC 0923Z 258DEG 76KT 3962 8108 3922 8095

12
Special weather statement, Mar 1, 4:38 AM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 AM EST WED MAR 1 2017

KYZ101-011000-
Greenup-
438 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP COUNTY...

At 438 AM EST, a strong thunderstorm was located 11 miles northwest
of Letitia, or 12 miles west of Portsmouth, moving northeast at 65
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Letitia, South Shore, Sciotoville and South Portsmouth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3864 8306 3864 8305 3865 8305 3868 8303
      3870 8304 3872 8303 3873 8303 3872 8298
      3876 8289 3875 8288 3873 8287 3867 8288
      3861 8308
TIME...MOT...LOC 0938Z 237DEG 58KT 3872 8318

12
Special weather statement, Mar 1, 5:04 AM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
504 AM EST WED MAR 1 2017

KYZ101-OHZ083>087-011030-
Greenup-Jackson-Meigs-Gallia-Lawrence-Vinton-
504 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENUP...
NORTHWESTERN MEIGS...NORTHERN GALLIA...SOUTHERN JACKSON...
SOUTHEASTERN VINTON AND NORTHWESTERN LAWRENCE COUNTIES...

At 503 AM EST, a strong thunderstorm was located 7 miles west of Oak
Hill, moving northeast at 65 mph. Other thunderstorms were following
behind.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jackson, Point Pleasant, Oak Hill, Rio Grande, Letitia, Gallia, South
Shore, Vinton, Wilkesville, Adamsville, Mabee, Sciotoville,
Dyesville, Powellsville, Petersburg, Salem Center, Gage, Grays
Branch, Dexter and Centerpoint.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3863 8307 3868 8303 3873 8303 3872 8298
      3876 8289 3874 8287 3869 8288 3866 8286
      3870 8270 3875 8270 3875 8266 3885 8265
      3886 8276 3894 8275 3895 8280 3898 8280
      3918 8225 3891 8213 3886 8214 3857 8309
TIME...MOT...LOC 1003Z 239DEG 57KT 3892 8270

12
Special weather statement, Mar 1, 5:30 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
530 AM EST WED MAR 1 2017

OHZ083-085>087-WVZ007-011100-
Jackson-Meigs-Gallia-Lawrence-Mason-
530 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MEIGS...
GALLIA...SOUTHEASTERN JACKSON...CENTRAL LAWRENCE AND NORTHERN MASON
COUNTIES...

At 530 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Rio Grande to 11 miles southeast of
South Webster to near Lake Vesuvius. Movement was east at 60 mph.

Wind gusts of 50 to 55 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio Grande, Racine,
Rutland, Lake Vesuvius, Forked Run State Park, New Haven, Mason,
Gallia, Vernon, Waterloo, Middleport, Chester, Syracuse, Hartford
City, Henderson and Vinton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3870 8265 3899 8253 3914 8174 3910 8175
      3908 8177 3908 8181 3905 8181 3902 8177
      3894 8180 3895 8182 3893 8184 3889 8186
      3887 8189 3888 8191 3881 8186 3868 8212
      3860 8275 3862 8275
TIME...MOT...LOC 1030Z 258DEG 51KT 3891 8247 3870 8256 3865 8266

12

The radar

The Charleston,WV radar (KRLX), 89 km away, was scanning. The volume nearest the first event began at 11:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
March 1, 6:25 AM EST
Where
Greenup County, 0.87 mi ENE of Raceland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.535, -82.706

Two trees were blown down at State Route 207 and US 23.

Flash Flood, Greenup

When
March 1, 8:30 AM EST to 11:40 AM EST
Where
Greenup County, 2.44 mi NNW of Brushart to 1.64 mi NW of Brushart
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.553, -83.097

Flash flooding along Three Prong Brand and Horner Fork caused water to cover Route 784.

Thunderstorm Wind, Greenup

When
March 1, 8:44 AM EST
Where
Greenup County, Flatwoods
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.520, -82.720

A former TV meteorologist reported one large tree was uprooted which also damaged a residential fence.

Thunderstorm Wind, Boyd

When
March 1, 8:55 AM EST
Where
Boyd County, 8.54 mi WSW of Rush
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.280, -82.924

Multiple trees were downed along State Route 1.

Thunderstorm Wind, Lawrence

When
March 1, 9:02 AM EST
Where
Lawrence County, 16.09 mi N of Adeline to 15.9 mi N of Adeline
Measured
91 kt (105 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.483, -82.659

A NWS storm survey found damage consistent with a microburst. The doors were blown in at one retail business and the AC unit and some roofing was hurled from another retail store near the Ashland Mall. A portion of a roof was also removed from a warehouse structure about half a mile away. Multiple trees and power lines were downed throughout the city of Ashland. The total path length of the microbust was estimated to be about 4000 feet. The width about 1000 feet.

Thunderstorm Wind, Lawrence

When
March 1, 9:05 AM EST
Where
Lawrence County, 0.88 mi NE of Orr
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
38.140, -82.870

A tree fell across KY 201.

Thunderstorm Wind, Lawrence

When
March 1, 9:25 AM EST
Where
Lawrence County, 1.76 mi E of Holt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
38.076, -82.568

A tree was blown down across KY 3.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673132, 673714, 673141, 673145, 673150, 673148, 673162.